Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 56, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2004, 5:42 PM MDT for Morrill County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 5:42 PM MDT (23:42 UTC)
- Expired
- Jul 8, 2004, 6:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Morrill County, NE
The radar
The Cheyenne radar (KCYS), 171 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -624 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 082342 SVRCYS NEC123-090015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 542 PM MDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 615 PM MDT * AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF BROADWATER...OR ABOUT 31 MILES SOUTH OF ALLIANCE...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN MORRILL COUNTY AT 600 PM MDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4174 10297 4146 10302 4144 10265 4178 10268 $$ KMD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:05 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 8, 3:05 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 305 PM MDT THU JUL 8 2004 .SHORT TERM...UPPER TROF WILL MOVE THRU NORTHERN WY OVERNIGHT. SURFACE COLD FRONT THRU THE NORTHERN PORTION OF THE STATE MAKING LITTLE PROGRESS SOUTHWARD. META SHOWS THIS FRONT ONLY MAKING IT INTO THE FAR NORTHEAST CWA OVERNIGHT. WESTERLY SURFACE WINDS...LOW LEVEL MOISTURE...INSTABILITY AND CAPE SHIFT FARTHER EAST INTO NEBRASKA EARLY THIS EVENING. THINK BEST CHANCE OF SEVERE STORMS WILL BE IN OUR FAR EASTERN COUNTIES...BEFORE MOVING EAST AND OUT OF THE CWA EARLY THIS EVENING. CLEARING SKIES EXPECTED TONIGHT WITH HIGHER DEWPOINTS BEING FLUSHED OUT TO THE EAST...SO DO NOT THINK ANY FOG WILL DEVELOP OVERNIGHT. ON FRIDAY...HEIGHTS RISE OVER WY WITH FEW WEAK DISTURBANCES MOVING THRU SOUTHWEST FLOW ALOFT. THICKNESSES AND TEMPS ALOFT SIMILAR TO TODAY...SO EXPECT HIGH TEMPERATURES TO BE IN THE MID 80S TO MID 90S WITH SOME 70S IN THE HIGHER ELEVATIONS. BEST THUNDERSTORM CHANCES IN AND NEAR THE SOUTHEAST WYOMING MOUNTAINS. .LONG TERM...WILL KEEP A SLIGHT CHANCE OF TSTMS GOING FRI EVENING MAINLY OVER EASTERN PART OF FORECAST AREA. OVERALL...WX PATTERN WILL BE TAKING ON MORE OF A TYPICAL SUMMER APPEARANCE AS UPPER HEIGHTS RISE DUE TO INCREASED RIDGING TO SSE. TEMPS WILL STAY QUITE WARM UNTIL A DECENT COLD FRONT MOVES INTO CWA LATER WED AND THU. GOOD CAPE AND INSTABILITY WILL BE SET UP MAINLY OVER EASTERN HALF OF FORECAST AREA WHERE AT LEAST 20 PERCENT POPS OK FOR MOST OF THE AFTERNOONS/EVENINGS. BEST CHANCES EARLY ON WILL BE ON SAT WHEN ALL MODELS SHOW A DECENT SHORTWAVE TROUGH MOVING THROUGH...TIMING MAY BE JUST A BIT TOO EARLY IN THE DAY HOWEVER. WILL KEEP MON DRY FOR NOW BUT BRING A LOW POP INTO LAR/CYS AREAS ON TUE. CHANCE FOR TSTMS WILL INCREASE WED AND THU AS BETTER UPSLOPE FLOW DEVELOPS BEHIND COLD FRONT DISCUSSED ABOVE. .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. JL(S,H)
Hazardous weather outlook, Jul 8, 10:49 AM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1049 AM MDT THU JUL 8 2004 NEZ001>003-019>021-054-055-WYZ059>070-091130- BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN- KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON- NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX- SNOWY RANGE-SOUTHWEST CARBON- INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS... KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY... TORRINGTON AND WHEATLAND 1049 AM MDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. AS THE STORMS NEAR THE NEBRASKA/WYOMING BORDER AFTER 3 PM...SOME OF THE STORMS MAY BE SEVERE. THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WIND GUSTS OF 60 MPH OR GREATER AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY NEAR THE WYOMING/NEBRASKA BORDER AND IN THE WESTERN NEBRASKA PANHANDLE. STARK
In the hours before
Local storm report, Jul 8, 4:58 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL WHITNEY 42.78N 103.26W
07/08/2004 0.75 INCH DAWES NE TRAINED SPOTTER
STRONG WINDS, WINDOWS BROKEN, LIMBS DOWN
0353 PM HAIL 5 WSW CHADRON 42.80N 103.09W
07/08/2004 1.50 INCH DAWES NE TRAINED SPOTTER
0345 PM TORNADO 15 N CRAWFORD 42.90N 103.41W
07/08/2004 DAWES NE TRAINED SPOTTER
BRIEF TOUCHDOWN
0400 PM HAIL 9 SW CHADRON 42.73N 103.13W
07/08/2004 1.50 INCH DAWES NE TRAINED SPOTTER
0400 PM HAIL CHADRON 42.83N 103.00W
07/08/2004 1.50 INCH DAWES NE TRAINED SPOTTER
HAIL FROM 400 TO 415 PM 3/4 TO 1 1/2 INCH HAIL
0415 PM HAIL CHADRON ST PARK 42.68N 103.00W
07/08/2004 2.00 INCH DAWES NE TRAINED SPOTTER
TREE LIMBS DOWN
0245 PM HAIL 20 NE LUSK 42.97N 104.17W
07/08/2004 0.88 INCH NIOBRARA WY TRAINED SPOTTER
0255 PM HAIL 16 NNE HARRISON 42.90N 103.76W
07/08/2004 1.00 INCH SIOUX NE TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL
&&
JCHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:40 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 50 min |
| Jul 8, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 31 min |
| Jul 8, 3:59 PM MDT | Tornado Warning | CYS | Dawes | 31 min |
| Jul 8, 5:13 PM MDT | Tornado Warning | CYS | Morrill | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.